Is Your Loved One Abusing Pain Pills?
Prescription painkillers are serious drugs that are effective and help many people, but they are also risky. These medications are opioids, which means that they produce a euphoric feeling in the user, or a high, and they are addictive. If someone you love has been prescribed a narcotic painkiller, be aware of the dangers and the possibility of abuse. Know how to read the signs that he is abusing the pills and be prepared to intervene before it is too late.
What Are Opioid Painkillers?
Opioid painkillers are controlled substances used to treat severe and chronic pain. An opioid is any drug that is derived from the compounds found in the opium poppy. Heroin, the highly addictive street drug, is an opioid. Prescription opioid painkillers include oxycodone, hydrocodone, morphine and hydromorphone. They are sold under various brand names. These drugs block pain signals, but they also cause a pleasant feeling, and if abused, create changes in the brain that often lead to dependence.
What Are The Signs Of Opioid Abuse?
It is important to understand that there is a difference between abuse and addiction. Your loved one may be abusing painkillers if he is using them to get high or if he is taking more than he was directed by his doctor to take. Abuse is not addiction, but it can easily lead to that state. Being aware of the signs of abuse is important so that you can help him before he becomes addicted. If he is abusing his medications, chances are he will try to hide it from you. Here are some signs to watch for:
- Look for signs that your loved one is high on opioids. If he is taking them as directed he may experience a little bit of a high, but if he is abusing his pills the symptoms will be greater. Someone who is high on opioids will become drowsy and have slowed breathing and movements. He may also become anxious, have mood swings or become apathetic or depressed.
- Opioid abuse causes a lack of energy. If your loved one seems tired all the time, especially throughout the day, and skips out on activities he normally enjoys, he may be abusing his medications.
- Opioids also cause people to lose focus. Look for signs that your loved one’s attention span is changing. Maybe he can’t focus on his favorite television show. Maybe he is having problems at work because he loses focus and drifts.
- Look for physical signs. Opioids cause certain physical changes that you can watch for. Look for a lot of itching, flushing in the neck or face, extremely constricted pupils, a runny nose, a lot of yawning, nausea and vomiting and flu-like achiness.
- Watch for secretive behaviors. If your loved one is abusing his medications, he likely knows he is doing something wrong, and he will probably try to hide the behavior from you. Be aware of any behaviors that seem unusual or that indicate he may be hiding something from you.
- Be aware of mood swings or personality changes. Any kind of drug abuse can cause behavioral and personality changes. If he is acting strangely and you have no other explanation for his mood swings, drug abuse may be the culprit.
If your loved one has been prescribed opioids for pain, there is no reason to assume he will begin abusing them. However, many people have fallen into that trap without meaning to do so. Be aware of the signs of abuse and pay attention. You could be saving his life by intervening.
Read About Teens Abusing Painkillers